Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Charleston, SC

July 22, 20184 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 22, 2018, 5:56 PM EDT for 4 counties in Georgia. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 5:56 PM EDT (21:56 UTC)
Expired
Jul 22, 2018, 6:23 PM EDT
In force
27 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bulloch County, GA, Candler County, GA, Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 105 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:59 PM EDTTSTM WND DMG4 Sw Pulaski, GAWARNING POINT REPORTED A TREE DOWN ON POWERLINES ON DUTCH FORD ROAD, SOUTHEAST OF METTER AND EAST OF HIGHWAY 129.
Jul 22, 6:05 PM EDTHAIL 0.754 S Pulaski, GAPEA TO DIME SIZE REPORTED AT GRADY'S TRUCK STOP.
Jul 22, 6:11 PM EDTHAIL 0.253 S Metter, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS52 KCHS 222156
SVRCHS
GAC031-043-109-267-222300-
/O.NEW.KCHS.SV.W.0045.180722T2156Z-180722T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
556 PM EDT SUN JUL 22 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Evans County in southeastern Georgia...
  Bulloch County in southeastern Georgia...
  Candler County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 700 PM EDT.

* At 555 PM EDT, a severe thunderstorm was located 7 miles southeast 
  of Metter, moving east at 15 mph. Other severe thunderstorms were 
  located along I-26 west of Metter, also moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Statesboro, Metter, Claxton, Hagan, Cobbtown, Pulaski, Register and
  Daisy.

This warning includes I-16 between mile markers 96 and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3240 8222 3244 8219 3248 8218 3241 8172
      3211 8180 3223 8221 3235 8224
TIME...MOT...LOC 2155Z 274DEG 13KT 3231 8199 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
554 
WWUS52 KCHS 222200
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
600 PM EDT SUN JUL 22 2018

GAC031-043-109-267-222300-
/O.CON.KCHS.SV.W.0045.000000T0000Z-180722T2300Z/
Evans GA-Bulloch GA-Candler GA-Tattnall GA-
600 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EVANS...BULLOCH...CANDLER AND TATTNALL COUNTIES...

At 600 PM EDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Lyons to 8 miles southeast of
Metter, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Statesboro, Metter, Claxton, Hagan, Cobbtown, Pulaski, Register and
Daisy.

This warning includes I-16 between mile markers 96 and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3240 8222 3244 8219 3248 8218 3241 8172
      3211 8180 3223 8221 3235 8224
TIME...MOT...LOC 2200Z 282DEG 14KT 3235 8220 3232 8195 

HAIL...1.00IN
WIND...60MPH
 
$$
806 
WWUS52 KCHS 222223
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
623 PM EDT SUN JUL 22 2018

GAC031-043-109-267-222233-
/O.CAN.KCHS.SV.W.0045.000000T0000Z-180722T2300Z/
Evans GA-Bulloch GA-Candler GA-Tattnall GA-
623 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EVANS...BULLOCH...CANDLER AND
TATTNALL COUNTIES IS CANCELLED...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail and 
gusty winds are still possible with these thunderstorms.

LAT...LON 3240 8222 3244 8219 3248 8218 3241 8172
      3211 8180 3223 8221 3235 8224
TIME...MOT...LOC 2219Z 274DEG 13KT 3235 8212 3231 8187 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:51 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 22, 4:51 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
451 PM EDT Sun Jul 22 2018

.SYNOPSIS...
Low pressure will develop over the southeast United States and
persist through Wednesday before dissipating. Atlantic high
pressure is expected to build across the region by late week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection is finally beginning to overcome weak capping aloft
over east-central Georgia as upper forcing associated with the
well-defined vorticity maximum over central Georgia increases
with contributions from an approaching left-exit region of a 300
hPa jet streak. MLCAPE has recovered to the 1500 J/kg range
across interior Southeast Georgia and is becoming juxtaposed
with a belt of 25-30 kt of bulk shear. Expect convection to
increase over interior Southeast Georgia next few hours. DCAPE
is running 1300-1400 J/kg and with H5 temperatures running -8 to
-9C the stronger storms will pose a damaging wind and hail
threat. It is unclear how far east this activity will reach with
most high resolution guidance dissipating convection as it
approaches the I-95 corridor.

Over the Charleston Metro Area, a slight increase in sea breeze
convection is possible next 1-2 hours, but updrafts are
fighting considerable dry air aloft without contributions from
increased deep-layered forcing. Will have to see how convection
trends closer to sunset as upper forcing with the approaching
vorticity maximum overspreads the region from the west.

Will increase pops to 40% across interior Southeast Georgia with
an early update.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
A deep layer low pressure system will be centered just west of the
area over central GA.  This system will help advect tropical
moisture northward within deep southerly flow, with the highest PWs
of 2+ inches on Tuesday. The upper trough begins to weaken and lift
northeastward on Wednesday, pushing the higher PWs northeastward as
well. High temperatures are expected to be near to slightly below
normal through at least Tuesday due to higher cloud cover/PoPs, then
starting to move back toward normal by Wednesday.

Monday: Models are hinting that there will be a narrow ribbon of
relatively lower moisture moving across the area for much of the
day, which could help hold down convective coverage. Have held PoPs
in the chance range most areas, except closer to low end likely over
the extreme north, where better low level convergence may reside.
Given the presence of the upper low and ample moisture, have kept
chance PoPs through the night.

Tuesday and Wednesday: For now, have continued generally likely PoPs
both afternoons, then chance each night. However, would not be
surprised if PoPs need to be lowered a tad by Wednesday as the upper
trough begins to lift northeast and deep layer moisture also starts
to fall from west to east.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Weak shortwave energy will persist on Thursday before the deep
layered ridge builds from the western Atlantic over the
southeast United States. We're showing higher PoPs on Thursday,
then more typical summertime coverage Friday through Sunday.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Mainly VFR outside of possible showers/thunderstorms, mainly
later this afternoon and evening, although really could be any
time as convection upstream will likely be pushing southeast
overnight ahead of a cold front and area of low pressure. Any
strong storms will be capable of wind gusts over 60 mph.
Confidence was a bit greater at KCHS so we maintained the VCTS
there. Some fog and/or stratus will again be possible near
daybreak Monday.

Extended Aviation Outlook:
Monday: Think convection will be more scattered, mainly during the
afternoon as slightly drier air moves over the region, and the sea
breeze focus convection further inland. By Monday night, deep layer
moisture may increase enough to help spark more late night showers
and thunderstorms over the Atlantic that could advect into the TAF
sites, especially KCHS.

Tuesday and Wednesday: Scattered to numerous showers/thunderstorms
mainly during the afternoon will produce the chance for brief flight
restrictions.

Thursday and Friday: Convection should become more scattered during
the afternoon as the upper trough moves out of the area, decreasing
the deep layer moisture.

&&

.MARINE...
Tonight: Mainly southwest winds around 15 kt or less will
prevail ahead of a cold front with waves up to 4 ft (highest
near the Gulf Stream).

Monday through Wednesday: An upper trough/low pressure will sit over
the southeast U.S., producing southerly winds of mainly 15 knots or
less and seas 3 to 5 feet. However, guidance continues to hint at
seas reaching around 6 feet 20 nm and beyond, and winds at times
climbing to 15-20 knots, especially on Tuesday when the pressure
gradient will be the strongest. Will continue to monitor model
trends to see if Small Craft Advisories will be needed. Scattered to
numerous showers and thunderstorms, mainly late night through
morning, can be expected through the period.

Thursday and Friday: Atlantic high pressure starts to return from
the east with south-southwest winds of 15 knots or less, and seas 3
to 4 feet, highest offshore. Any precipitation is expected to become
more scattered.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 22, 4:19 AM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
419 AM EDT Sun Jul 22 2018

AMZ330-350-352-354-374-230830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
419 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Severe thunderstorms are possible over the
coastal waters this afternoon and evening. A few storms could
produce wind gusts in excess of 34 knots, large hail, and frequent
cloud-to- water lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-230830-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
419 AM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Severe thunderstorms may develop over the
region this afternoon and evening. A few of these thunderstorms may
support damaging wind and hail events.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 22, 5:32 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
532 PM EDT SUN JUL 22 2018

GAZ099-114-222145-
Candler-Tattnall-
532 PM EDT SUN JUL 22 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...

At 532 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Oak Park, or 10 miles west of Metter, moving
east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Metter, Cobbtown and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3242 8220 3246 8218 3243 8198 3228 8203
      3221 8204 3227 8222 3234 8224 3235 8225
TIME...MOT...LOC 2132Z 285DEG 30KT 3238 8224

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:32 PM EDTSpecial Weather StatementCHSCandler13 min
Jul 22, 5:36 PM EDTSevere Thunderstorm WarningCHSCandler, Tattnall24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.